Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 145, NWS Birmingham, AL

June 29, 2007Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2007, 7:11 PM CDT for Cherokee County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 7:11 PM CDT (00:11 UTC)
Expired
Jun 29, 2007, 7:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:25 PM CDTTSTM WND DMGSand Rock, ALSEVERAL REPORTS OF TREES DOWN FROM THE COUNTY LINE NORTH OF SAND ROCK ALONG HIGHWAYS 68 AND 273 SOUTHEASTWARD TO CEDAR BLUFF. PEA SIZE HAIL IN CEDAR BLUFF.
Jun 29, 7:40 PM CDTTSTM WND DMGCedar Bluff, ALTREES DOWN ON CR 44 WEST OF CEDAR BLUFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 300011
SVRBMX
ALC019-300045-
/O.NEW.KBMX.SV.W.0145.070630T0011Z-070630T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF CENTRE...

* UNTIL 745 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 19 MILES NORTH OF CEDAR BLUFF TO 11 MILES NORTHWEST OF
  CENTRE...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF FORT PAYNE
  TO 11 MILES NORTHWEST OF CENTRE...AND MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  7 MILES NORTHWEST OF CENTRE AND 8 MILES NORTHWEST OF CEDAR BLUFF BY
  745 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3453 8552 3422 8584 3414 8584 3411 8543

$$

61
2 follow-up statements
000 
WWUS54 KBMX 300030
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT FRI JUN 29 2007

ALC019-300045-
/O.CON.KBMX.SV.W.0145.000000T0000Z-070630T0045Z/
CHEROKEE AL-
729 PM CDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN CHEROKEE COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM 7 MILES NORTH OF NEW MOON TO SAND ROCK.. 
.MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW MOON BY 740 PM CDT...
  GAYLESVILLE...CEDAR BLUFF...FULLERTON AND 6 MILES NORTHWEST OF
  HOWELLS CROSSROADS BY 745 PM CDT...

IF ON OR NEAR WEISS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3452 8552 3424 8583 3418 8581 3411 8543

$$

61
000 
WWUS54 KBMX 300047
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 PM CDT FRI JUN 29 2007

ALC019-300056-
/O.EXP.KBMX.SV.W.0145.000000T0000Z-070630T0045Z/
CHEROKEE AL-
746 PM CDT FRI JUN 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY
EXPIRED AT 745 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3452 8552 3424 8583 3418 8581 3411 8543

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:35 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 29, 6:35 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI JUN 29 2007

.UPDATE...FOR 00Z AVIATION DISCUSSION.

&&

.SHORT TERM...
OVER THE LAST FEW DAYS MOST LOCATIONS ACROSS CENTRAL ALABAMA HAVE
RECEIVED AT LEAST A LITTLE BIT OF RAINFALL FROM SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS. TODAY IS NO EXCEPTION AND
OVER THE WEEKEND CHANCES LOOK EVEN BETTER FOR SIGNIFICANT
RAINFALL.

A WEAK COLD FRONT WILL NUDGE INTO NORTHERN ALABAMA SATURDAY
IMPEDED BY THE DIRTY RIDGE CURRENTLY OVER THE AREA. PRECIPITABLE
WATER WILL INCREASE GRADUALLY SATURDAY INTO SUNDAY...LIKELY
EXCEEDING 2 INCHES BY SUNDAY MORNING. AS A RESULT RAINFALL WILL
LIKELY BE HEAVY AT TIMES. STEERING FLOW WILL INCREASE A
LITTLE...SO UNLIKE OVER THE LAST FEW DAYS...STORMS SHOULD MOVE
SPREADING THE WEALTH OVER MORE AREA.

TEMPERATURES WILL REMAIN WARM...BUT SLIGHTLY COOLER THAT WE ARE
CURRENTLY EXPERIENCING...GENERALLY AROUND 90 DEGREES. CLOUD COVER
IS EXPECTED TO BE ABUNDANT.

.LONG TERM...TUESDAY THROUGH THURSDAY.

LONG RANGE GFS IS RIGHT BACK WITH A DRY PATTERN THROUGH MOST OF THE
PERIOD. YESTERDAYS OFF RUN WHICH HAD THE FRONT STALLING OVER THE
AREA IS NO LONG OCCURRING. IT IS BACK TO PUSHING THE FRONT ACROSS
THE AREA WITH HIGH PRESSURE BUILDING UP ON TUESDAY. THIS IS
BASICALLY THE PATTERN THAT THE GFS HAS BEEN PREDICTING FOR THE MOST
PART. THE EUROPEAN MODEL HAS BEEN MORE CONSISTENT WITH A DRY
SOLUTION ALSO. THE NAM...WHICH IS BARELY SCRATCHING THE SURFACE
DURING THIS TIME PERIOD KEEPS THE FRONT TO OUR NORTH. DGEX ALSO
REFLECTS THIS SOLUTION OF KEEPING THE MOISTURE AROUND. LEANING WITH
THE GFS/ECMWF AS THEY HAVE A BETTER TRACK RECORD IN THE LONG RANGE.

HAVING SAID THAT...LOOK FOR TEMPERATURES TO REMAIN HOT DURING THE
PERIOD. WENT A FEW DEGREES WARMER THAN MOS...ESPECIALLY FOR DAYTIME
TEMPS. ALSO REMOVED THE SMALL POPS THAT WE HAD DURING THE PERIOD.
UNFORTUNATELY...THIS PATTERN DOES NOT BODE WELL FOR OUR DROUGHT
CONDITIONS.

10/ARM

&&

.AVIATION...00Z TAF DISCUSSION.

SCATTERED THUNDERSTORM ACTIVITY EXPECTED AGAIN THROUGH MAINLY
02Z...WITH MGM...TCL...AND TOI MOST LIKELY TO BE AFFECTED BRIEFLY BY
TSTM CONDITIONS. LOW CEILINGS...REDUCED VISIBILITY...GUSTY WINDS AND
HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS ON STATION.
DUE TO SCATTERED AND SHORT-LIVED NATURE OF TSTMS...CONTINUED TO
MENTION ONLY VCTS FOR THE TERMINALS WITH LACK OF CONFIDENCE ON
TIMING AND DURATION. PATCHY MVFR HAZE AND FOG MAY AFFECT SOME SITES
OVERNIGHT. WINDS SHOULD BE NEARLY CALM OVERNIGHT...THEN BE LIGHT OUT
OF THE NORTHWEST DURING THE DAY SATURDAY.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 29, 1:02 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI JUN 29 2007

ALZ011>015-017>050-301130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 5:39 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     W ONEONTA               33.95N 86.47W
06/29/2007                   BLOUNT             AL   LAW ENFORCEMENT

            LOCUST FORK AREA, TREES DOWN IN CLEVELAND AND LOCUST FORK
            AREAS. CORRECTED

&&

MBAER
Special weather statement, Jun 29, 5:39 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT FRI JUN 29 2007

ALZ032-039-292315-
HALE-MARENGO-
539 PM CDT FRI JUN 29 2007

SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO AND HALE COUNTIES
UNTIL 615 PM CDT...

AT 539 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTH OF OLD SPRING HILL...MOVING NORTH AT 5
MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

OTHER LIKELY THREAT ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
LOCALLY HEAVY RAINS. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE
THE STORMS ARRIVE.

27/SWU
Special weather statement, Jun 29, 6:19 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT FRI JUN 29 2007

ALZ042-044-292345-
LOWNDES-MONTGOMERY-
619 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 645 PM CDT...

AT 618 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MANACK...MOVING NORTHEAST AT 5 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...WILL BE POSSIBLE. STRONG WINDS WILL BREAK
OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM
LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A
METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A
CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS
SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES
AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30
MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

61
Local storm report, Jun 29, 6:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 SW ARLEY              34.05N 87.25W
06/29/2007                   WINSTON            AL   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN. BOATHOUSES ON SMITH
            LAKE OVERTURNED. NEAR CR16 AND CR4240.

&&

JDEBLOCK
Local storm report, Jun 29, 6:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     LIGHTNING        6 SE TUSCALOOSA         33.18N 87.47W
06/29/2007                   TUSCALOOSA         AL   EMERGENCY MNGR

            A HOUSE IN COTTONDALE WAS SIGNIFICANTLY DAMAGED BY A FIRE
            CAUSED BY A LIGHTNING STRIKE.

&&

61
Special weather statement, Jun 29, 7:05 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT FRI JUN 29 2007

ALZ020-300045-
CHEROKEE-
705 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 745
PM CDT...

AT 704 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES NORTH OF CEDAR BLUFF...MOVING EAST AT 15 MPH.
THIS STORM WILL MOVE ACROSS THE NORTHERN HALF OF CHEROKEE COUNTY
THROUGH 745 PM.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:18 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson27 min
Jun 30, 4:31 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.